Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 16, NWS Springfield, MO

March 30, 2016Cedar County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 30, 2016, 10:40 PM CDT for Cedar County, Polk County, Missouri. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2016, 10:40 PM CDT (03:40 UTC)
Expired
Mar 30, 2016, 11:02 PM CDT
In force
22 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cedar County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 44 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 7:44 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

475 
WUUS53 KSGF 310340
SVRSGF
MOC039-167-310430-
/O.NEW.KSGF.SV.W.0016.160331T0340Z-160331T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1040 PM CDT WED MAR 30 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CEDAR COUNTY IN SOUTHWESTERN MISSOURI...
  POLK COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 1130 PM CDT

* AT 1039 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES SOUTH OF STOCKTON TO 10 MILES SOUTHWEST OF
  FAIR PLAY TO NEAR EVERTON...MOVING EAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BOLIVAR...                        STOCKTON LAKE...
  STOCKTON STATE PARK...            POLK...
  FAIR PLAY...                      MORRISVILLE...
  HALFWAY...                        ALDRICH...
  BEARCREEK...                      MASTERS...
  EUDORA...                         DUNNEGAN...
  GOODSON...                        

THIS STORM HAS A HISTORY OF PRODCUING WIND DAMAGE IN THE CARTHAGE
AND CARL JUNCTION AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3773 9319 3773 9318 3750 9318 3743 9361
      3757 9362 3757 9372 3758 9372 3758 9374
      3771 9375 3780 9319
TIME...MOT...LOC 0339Z 248DEG 47KT 3760 9375 3752 9370 3740 9372 

HAIL...<.75IN
WIND...60MPH
 
$$

WISE
2 follow-up statements
984 
WWUS53 KSGF 310350
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 PM CDT WED MAR 30 2016

MOC039-310400-
/O.CAN.KSGF.SV.W.0016.000000T0000Z-160331T0430Z/
CEDAR MO-
1050 PM CDT WED MAR 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CEDAR COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTHWESTERN MISSOURI.

LAT...LON 3780 9319 3773 9319 3773 9318 3750 9318
      3743 9361 3757 9362 3763 9362 3764 9361
      3773 9361
TIME...MOT...LOC 0350Z 246DEG 44KT 3770 9361 3757 9356 3745 9358 

$$

MOC167-310430-
/O.CON.KSGF.SV.W.0016.000000T0000Z-160331T0430Z/
POLK MO-
1050 PM CDT WED MAR 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR POLK COUNTY...

AT 1050 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTH OF HUMANSVILLE TO NEAR FAIR PLAY TO NEAR
WALNUT GROVE...MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BOLIVAR...                        STOCKTON LAKE...
POLK...                           FAIR PLAY...
MORRISVILLE...                    HALFWAY...
ALDRICH...                        EUDORA...
DUNNEGAN...                       GOODSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3780 9319 3773 9319 3773 9318 3750 9318
      3743 9361 3757 9362 3763 9362 3764 9361
      3773 9361
TIME...MOT...LOC 0350Z 246DEG 44KT 3770 9361 3757 9356 3745 9358 

HAIL...<.75IN
WIND...60MPH
 
$$

WISE
304 
WWUS53 KSGF 310402
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1102 PM CDT WED MAR 30 2016

MOC167-310412-
/O.CAN.KSGF.SV.W.0016.000000T0000Z-160331T0430Z/
POLK MO-
1102 PM CDT WED MAR 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR POLK COUNTY IS CANCELLED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTHWESTERN MISSOURI.

LAT...LON 3780 9319 3773 9319 3773 9318 3750 9318
      3743 9361 3757 9362 3763 9362 3764 9361
      3773 9361
TIME...MOT...LOC 0401Z 248DEG 47KT 3775 9344 3762 9339 3750 9341 

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 6:34 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Mar 30, 6:34 PM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
634 PM CDT WED MAR 30 2016

.MESOSCALE DISCUSSION...

Organized thunderstorms are still expected over extreme southeast
Kansas and western Missouri mid to late evening.

Deep convection has evolved over northeast Oklahoma and the
southern Kansas Flint Hills. These storms will need to be
monitored closely as they progress eastward.

Short term hi resolution models continue to indicate a sufficient
cape - shear combination for severe weather this evening.

The latest HRRR guidance also favors this forecast.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 305 PM CDT Wed Mar 30 2016

Expect the next round of convection to spread east from eastern
Kansas into southwestern Missouri into the evening as an upper
level trough transitions into the Plains. A dry line across
central Kansas is not progged to be as progressive and move more
slowly eastward. Storms that have formed along the dry this
afternoon will shift east off of the dry line into southeastern
Kansas and far southwestern Missouri early this evening. The
potential exist for severe storms but the window geographically
and temporarily is somewhat limited due to a relatively narrow
axis of instability. The storms will encounter a more stable
environment farther east into the Missouri Ozarks.

Therefore expect the greatest risk for severe weather generally
along and west of I-49 late this afternoon and evening with
lessening risk for severe storms farther east into the Missouri
Ozarks. However still expect a good coverage of showers and storms
with the potential for locally heavy rainfall amounts. Localized
flooding issues may materialize where storms train over the same
locations.

Convection could linger into Thursday morning mainly across the
eastern Ozarks as the passage of the front and dry line will be
somewhat delayed.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 305 PM CDT Wed Mar 30 2016

More tranquil weather will return for the remainder of the week
into the weekend as the region comes under influence of a more
northwesterly upper level flow.

A cool airmass will settle into the region late in the week
bringing the potential for frost or freezing temperatures Friday
night. The next front with a chance of rainfall will arrive the
middle of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)

Pilots flying in and out of the southwest Missouri airports will
need to monitor convection that will approach the region this
evening and potentially overnight. Any one of these storms that
directly impacts an airfield will bring flight conditions down
considerably.

Otherwise look for MVFR ceilings from time to time this evening,
eventually becoming VFR early Thursday morning.

A front will shift across the area, bringing west northwest winds
to the airfields throughout the day on Thursday.

Safe Travels.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Cramer
SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Cramer
Hazardous weather outlook, Mar 30, 8:27 PM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
827 PM CDT WED MAR 30 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
827 PM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING FOR AREAS
ALONG AND WEST OF A LINE FROM CASSVILLE TO OSCEOLA MISSOURI.
LARGE HAIL TO THE SIZE OF QUARTERS...DAMAGING WINDS IN EXCESS OF
60 MPH...AND A COUPLE OF TORNADOES WILL BE POSSIBLE.

THERE IS ALSO A LIMITED RISK FOR FLOODING ACROSS THE ENTIRE
OZARKS REGION. ANY FLOODING IS NOT EXPECTED TO BE WIDESPREAD OR
FREQUENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW THUNDERSTORMS MAY LINGER ACROSS SOUTHERN MISSOURI INTO
THURSDAY MORNING.

A LIGHT FREEZE OR FROST MAY OCCUR BY THE END OF THE WEEK WITH
COLDER TEMPERATURES RETURNING. THE BEST CHANCES WILL BE FRIDAY
NIGHT AND EARLY SATURDAY MORNING.

AN ELEVATED FIRE DANGER WILL BE POSSIBLE AT TIMES DURING THE
DAYLIGHT HOURS FRIDAY THROUGH MONDAY WITH A DRY AIR MASS IN PLACE
AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR
LOCATIONS ALONG AND WEST OF A LINE FROM OSCEOLA TO CASSVILLE
MISSOURI.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Mar 30, 9:39 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
939 PM CDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     HAIL             4 N RIVERTON            37.13N 94.70W
03/30/2016  E1.00 INCH       CHEROKEE           KS   PUBLIC

&&

HATCH
Local storm report, Mar 30, 9:53 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
953 PM CDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     TSTM WND DMG     4 E CARL JUNCTION       37.18N 94.49W
03/30/2016                   JASPER             MO   LAW ENFORCEMENT

            SEVERE THUNDERSTORM WIND GUSTS DOWNED POWER LINES ALONG

            HIGHWAY 43 EAST OF CARL JUNCTION. HAIL WAS ALSO REPORTED
            IN CARL...HOWEVER...THEY WERE NOT ABLE TO PROVIDE A SIZE.

&&

DCRAMER
Local storm report, Mar 30, 10:04 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1004 PM CDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HAIL             1 E ALBA                37.24N 94.40W
03/30/2016  E1.00 INCH       JASPER             MO   PUBLIC

&&

HATCH
Local storm report, Mar 30, 10:16 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1016 PM CDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     5 WNW CARTHAGE          37.20N 94.40W
03/30/2016                   JASPER             MO   LAW ENFORCEMENT

            PART OF A SILO WAS BLOWN OFF AND PARTIALLY BLOCKING THE
            INTERSECTION OF HIGHWAY 96 AND CR188.

&&

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 9:21 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper39 min
Mar 30, 9:55 PM CDTSevere Thunderstorm WarningSGFBarton, Dade, Jasper, Lawrence53 min
Mar 30, 10:24 PM CDTSevere Thunderstorm WarningSGFJasper, Newton46 min
Mar 30, 11:06 PM CDTSpecial Weather StatementSGFLawrence39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.